Ohio, 2016

High Wind in Ohio, April 2, 2016

April 2, 2016 · NWS CLE · 1 event in 1 county or zone

A deepening area of low pressure moved northeast across the Central Great Lakes on April 2nd. A cold front associated with the low swept east across northern Ohio early on 2nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A deepening area of low pressure moved northeast across the Central Great Lakes on April 2nd. A cold front associated with the low swept east across northern Ohio early on 2nd. Strong west to northwest winds occurred behind the front. Winds gusted in excess of 40 mph much of the day. A peak gust of 59 mph was reported at Mansfield Lahm Airport (Richland County) with 56 mph gusts at the Findlay Airport (Hancock County) and Mount Vernon Airport (Knox County). A 54 mph wind gust was measured at the Marion County Airport. Some power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 2, 3:12 PM EST, 52 minutes earlier.

Area forecast discussion, Apr 2, 3:12 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
412 PM EDT SAT APR 2 2016

.SYNOPSIS...
STRONG LOW PRESSURE AND A SHARP COLD FRONT WILL SWEEP ACROSS THE
AREA EARLY TONIGHT. ANOTHER LOW PRESSURE SYSTEM AND COLD FRONT IS
EXPECTED SUNDAY NIGHT AND EARLY MONDAY. UNSEASONABLY COLD AIR WILL
SETTLE ACROSS THE AREA TUESDAY AS HIGH PRESSURE SLIDES ACROSS THE
AREA FROM CANADA.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A LITTLE BIT OF EVERYTHING THIS AFTERNOON. POTENT SHORTWAVE/VORT
MAX SPIRALING ACROSS SOUTHERN LAKE MICHIGAN AND ACROSS THE MI/IN
BORDER THIS EVENING. IT WILL HAVE ENOUGH DYNAMICS WITH IT FOR
BURSTS OF HEAVIER PRECIP. THERE IS A BRIEF WINDOW FOR RAIN
SHOWERS YET THIS AFTERNOON WITH A NARROW WARM SECTOR. AS THE
CONVECTION/INSTABILITY PEAKS TOO THIS AFTERNOON A FEW RUMBLES OF
THUNDER AND SOME SMALL HAIL ALSO POSSIBLE. MENTIONED THE THUNDER
JUST ACROSS THE SOUTHWESTERN TWO THIRDS...BUT STILL COULD BE
POSSIBLE UP ACROSS NE OH/NW PA TOO. CORRIDOR OF STRONGEST WINDS
MAY PASS JUST TO OUR SOUTH...BUT CHANCES ARE STILL HIGH ENOUGH NOT
TO MAKE ANY CHANGES TO THE HIGH WIND WARNING. NO CHANGES WITH THE
WIND ADVISORY EITHER. THIS ENTIRE SYSTEM WILL MOVE THROUGH QUICK
TONIGHT...AND EXPECT THE BULK OF THE PRECIPITATION TO BE OVER BY
MIDNIGHT/EARLY MORNING. SOME LAKE EFFECT WILL LINGER FOR NW PA.
WINDS WILL BE STRONG SO RESIDENCE TIME ACROSS THE LAKE WILL BE
LIMITED...BUT WITH H8 TEMPS REACHING -14C BEFORE MORNING...THERE
WILL STILL BE LAKE EFFECT ON THE BACK SIDE. AS FAR AS
ACCUMULATIONS GO...THEY WILL BE DIFFICULT TO COME BY WITH A WARM
GROUND. ACCUMULATIONS WILL LIKELY BE TEMPORARY AND TAKE PLACE
DURING THE HEAVIER BURSTS AFTER SUNSET. THAT BEING SAID...THE
SNOWBELT AREAS HAVE THE BEST CHANCE AT MORE PROLONGED BURSTS OF
SNOW AND THEREFORE MINOR ACCUMULATIONS. HAVE LEFT THE WINTER
WEATHER ADVISORY AS IS FOR NW PA. LOWS TONIGHT IN THE 20S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
HIGHLY CHANGEABLE WEATHER WILL CONTINUE EARLY NEXT WEEK. MOST
WILL BE DRY ON SUNDAY...BUT LINGER SOME LIGHT SNOW CHANCES INTO NW
PA. THE RIDGE WILL BE BUILDING ACROSS THE OHIO VALLEY...BACKING
THE FLOW WITH TIME THROUGH THE DAY. TEMPERATURES RECOVER TO MID
40S ACROSS THE SOUTHWEST...BUT ONLY REACH THE MID/UPPER 30S ACROSS
NE OH/NW PA. WIND WILL BE PICKING UP ACROSS FDY/MNN AREA LATE IN
THE AFTERNOON.

NEXT SYSTEM ALREADY ON OUR DOORSTEP BY SUNDAY EVENING. THIS LOW
WILL TAKE A SIMILAR TRACK FROM THE CHICAGO AREA AND ACROSS
CLEVELAND LATE SUNDAY NIGHT...BUT WILL BE A TAD WEAKER. WITH A
NIGHT ARRIVAL...WINDS SHOULD NOT BE HITTING ADVISORY CRITERIA.
PRECIP TYPE WILL AGAIN VARY DEPENDING ON LOCATION. SOUTH OF THE
LOW TRACK...PROFILES WARM ENOUGH FOR RAIN. NORTH OF THE TRACK
SNOW...OR POSSIBLY SOME FREEZING RAIN WOULD BE POSSIBLE. HAVE
ADDED THE FREEZING RAIN CHANCE FOR FAR NE OH/NW PA SUNDAY NIGHT.
HAVE MINOR ACCUMULATIONS FOR FAR NE OH/NW SUNDAY NIGHT...BUT WILL
NEED TWEAKED AS DETAILS BECOME CLEARER.

LOW MOVES EAST OF THE AREA EARLY MONDAY MORNING. NORTHERLY FLOW
AND A FEW RAIN/SNOW SHOWERS POSSIBLE AGAIN OFF OF THE LAKE. WITH
THIS QUICK PATTERN HIGH BUILDS IN AGAIN QUICK AND PUTS AN END TO
THE PRECIP TUESDAY MORNING. TEMPS WILL STRUGGLE MONDAY WITH COLD
NORTHERLY FLOW AND HAVE TEMPS A LITTLE ON EITHER SIDE OF 40.

COLD HIGH PRESSURE WILL MOVE OVERHEAD ON TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
WEDNESDAY LOOKS TO BE THE WARM DAY OF THE LONG TERM BUT THERE WILL BE
INCREASING CHANCES OF SHOWERS THROUGH THE AFTERNOON. BEST CHANCE SO
RAIN WILL BE WEDNESDAY NIGHT THEN SOME WRAP AROUND MOISTURE PLAGUING
THE AREA INTO FRIDAY. ADDITIONAL MOISTURE WILL BE LIFTED OFF OF LAKE
ERIE AS COOLER AIR FLOWS ACROSS THE WARMER WATERS OF LAKE ERIE.
850MB TEMPERATURES FROM THE MODELS INDICATE -15 OR COLDER THURSDAY
NIGHT INTO FRIDAY SO SOME LAKE EFFECT SNOW IS POSSIBLE.

AFTER HIGHS IN THE 50S ON WEDNESDAY IT WILL ONLY GET COLDER. BY
FRIDAY AFTERNOON HIGHS MAY NOT GET OUT OF THE 30S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
MESSY DAY FOR AVIATION. STRONG AREA OF LOW PRESSURE WILL MOVE
ACROSS LAKE ERIE THIS EVENING. CONDITIONS WILL CONTINUE TO
DETERIORATE FROM WEST TO EAST INTO THE EVENING. THERE WILL BE
RAIN...SNOW...SLEET AND SOME THUNDER THAT DRIFTS ACROSS THE REGION
THIS AFTERNOON INTO THE EVENING. THE THUNDER THREAT APPEARS TO BE
LIMITED TO THE SOUTHERN TAF SITES AT THIS POINT IN TIME. THERE MAY
BE SOME LIGHT ACCUMULATIONS OF SNOW FROM TOLEDO TO CLEVELAND TO
ERIE THROUGH THE EVENING...THEN LINGERING ACROSS NE OHIO AND NW PA
INTO SUNDAY. EXPECT TO SEE IFR CONDITIONS NEAR ANY OF THE
PRECIPITATION. ALL LOCATIONS WILL SEE A BRIEF PERIOD OF IFR WITH
THE FRONTAL PASSAGE.

WINDS WILL ALSO BE AN ISSUE AS SOUTHWESTERLY WINDS INCREASE DURING
THE AFTERNOON AHEAD OF THE FRONT. GUSTS 35 TO 45 KNOTS WILL BE
POSSIBLE. THE STRONGEST WINDS SHOULD BE NEAR AND IN THE WAKE OF
THE FRONT WITH GUSTS TO 50 KNOTS ACROSS THE SOUTH.

OUTLOOK...NON VFR CEILINGS WILL LINGER IN THE EAST SUNDAY NIGHT
THROUGH MONDAY NIGHT. NON VFR POSSIBLE AGAIN IN RAIN SHOWERS ON
WEDNESDAY THEN BECOMING WIDESPREAD WEDNESDAY NIGHT.

&&

.MARINE...
SOUTHWEST WINDS WILL INCREASE AHEAD OF LOW PRESSURE THAT WILL MOVE
ACROSS LAKE ERIE THIS EVENING. IN THE LOWS WAKE NORTHWEST WINDS WILL
JUMP UP TO 35 TO 40 KNOT GALES. WINDS RELAX A BIT AFTER MIDNIGHT
WITH THE GALES ENDING ACROSS THE LAKE FROM WEST TO EAST. A SMALL
CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE EASTERN HALF OF THE
LAKE ON SUNDAY AS WESTERLY WINDS REMAIN IN THE 15 TO 20 KNOT RANGE
THROUGH THE DAY. ANOTHER AREA OF LOW PRESSURE WILL ARRIVE SUNDAY
NIGHT. WINDS DO NOT LOOK AS STRONG AS WITH THE CURRENT STORM SYSTEM
BUT NORTHERLY WINDS ON MONDAY WILL LIKELY KICK THE WAVES UP ENOUGH
TO WARRANT A SMALL CRAFT ADVISORY. A LARGE AREA OF HIGH PRESSURE
WILL SETTLE OVER THE LAKE MONDAY NIGHT AND REMAIN IN CONTROL INTO
TUESDAY. THE HIGH WILL BE FAR ENOUGH EAST BY TUESDAY EVENING FOR
WINDS TO BECOME SOUTHERLY. ANOTHER AREA OF LOW PRESSURE WILL ARRIVE
ON WEDNESDAY WITH INCREASING SOUTHWESTERLY WINDS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 4 AM EDT SUNDAY FOR OHZ011>014-020>023-
     031>033-038-089.
     HIGH WIND WARNING UNTIL 11 PM EDT THIS EVENING FOR OHZ006-017-
     018-027>030-036-037-047.
     WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR OHZ003-007>010-
     019.
PA...WIND ADVISORY UNTIL 4 AM EDT SUNDAY FOR PAZ001>003.
     WINTER WEATHER ADVISORY UNTIL 4 AM EDT SUNDAY FOR PAZ001>003.
MARINE...GALE WARNING FROM 10 PM THIS EVENING TO 11 AM EDT SUNDAY FOR
     LEZ061-146>149-166>169.
     GALE WARNING UNTIL 4 AM EDT SUNDAY FOR LEZ142>145-162>165.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...MULLEN
Hazardous weather outlook, Apr 2, 10:55 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1155 AM EDT SAT APR 2 2016

OHZ006-017-018-027>030-036-037-047-031600-
WOOD-HANCOCK-SENECA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-
KNOX-
1155 AM EDT SAT APR 2 2016

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ020>023-031>033-038-031600-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-
1155 AM EDT SAT APR 2 2016

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-007>010-019-031600-
LUCAS-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HURON-
1155 AM EDT SAT APR 2 2016

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>145-162>165-031600-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
1155 AM EDT SAT APR 2 2016

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-146>149-166>169-031600-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1155 AM EDT SAT APR 2 2016

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ011>014-089-031600-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
1155 AM EDT SAT APR 2 2016

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ001>003-031600-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1155 AM EDT SAT APR 2 2016

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EDT
SUNDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
4 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Richland

When
April 2, 4:04 PM EST
Where
Richland forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

A deepening area of low pressure moved northeast across the Central Great Lakes on April 2nd. A cold front associated with the low swept east across northern Ohio early on 2nd. Strong west to northwest winds occurred behind the front. Winds gusted in excess of 40 mph much of the day. A peak gust of 59 mph was reported at Mansfield Lahm Airport (Richland County). Some power outages were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630148.